Alert archive / California / Lake Wind Advisories in 2021
Lake Wind Advisory 17, NWS Reno, NV
NWS Reno, NV issued this lake wind advisory at Mar 14, 2021, 3:51 AM PDT for 4 counties in California; Douglas County, Washoe County, Nevada. It took effect at Mar 14, 2021, 2:00 PM PDT. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Mar 14, 2021, 3:51 AM PDT (10:51 UTC)
- In effect from
- Mar 14, 2021, 2:00 PM PDT
- Expired
- Mar 14, 2021, 8:00 PM PDT
- In force
- 6 hr
- Issued by
- NWS Reno, NV
Counties Alpine County, CA, El Dorado County, CA, Nevada County, CA, Placer County, CA, Douglas County, NV, Washoe County, NV
The radar
The Reno radar (KRGX), 86 km from the middle of the area, began a volume at 10:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Reno, NV (KREV), launched 00:00Z, 10.9 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3049 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- -25 m²/s²
- 0-3 km storm-relative helicity
- 16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
314 WWUS75 KREV 141051 NPWREV URGENT - WEATHER MESSAGE National Weather Service Reno NV 351 AM PDT Sun Mar 14 2021 CAZ072-NVZ002-150300- /O.NEW.KREV.LW.Y.0017.210314T2100Z-210315T0300Z/ Greater Lake Tahoe Area- Including the cities of South Lake Tahoe, Tahoe City, Truckee, Markleeville, Stateline, Glenbrook, and Incline Village 351 AM PDT Sun Mar 14 2021 ...LAKE WIND ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO 8 PM PDT THIS EVENING FOR LAKE TAHOE... * WHAT...Southwest winds 15 to 25 mph with gusts up to 40 mph expected. Waves 2 to 4 feet with highest waves expected from mid-lake to eastern shores. * WHERE...Lake Tahoe. * WHEN...From 2 PM this afternoon to 8 PM PDT this evening. * IMPACTS...Small boats, kayaks and paddle boards will be prone to capsizing and should remain off lake waters until conditions improve. PRECAUTIONARY/PREPAREDNESS ACTIONS... Check lake conditions before heading out and be prepared for a sudden increase in winds and wave heights. Consider postponing boating activities on the lake until a day with less wind. && $$ For more information from the National Weather Service visit http://weather.gov/rev
2 follow-up statements
146 WWUS75 KREV 141820 NPWREV URGENT - WEATHER MESSAGE National Weather Service Reno NV 1120 AM PDT Sun Mar 14 2021 NVZ004-160600- /O.NEW.KREV.LW.Y.0018.210315T1200Z-210316T0600Z/ Western Nevada Basin and Range including Pyramid Lake- Including the cities of Fernley, Fallon, Lovelock, Silver Springs, Nixon, and Imlay 1120 AM PDT Sun Mar 14 2021 ...LAKE WIND ADVISORY IN EFFECT FROM 5 AM TO 11 PM PDT MONDAY FOR PYRAMID LAKE... * WHAT...Northwest winds 15 to 20 mph with gusts up to 35 mph expected. Waves 2 to 4 feet. * WHERE...Pyramid Lake. * WHEN...From 5 AM to 11 PM PDT Monday. * IMPACTS...Small boats, kayaks and paddle boards will be prone to capsizing and should remain off lake waters until conditions improve. PRECAUTIONARY/PREPAREDNESS ACTIONS... Check lake conditions before heading out and be prepared for a sudden increase in winds and wave heights. Consider postponing boating activities on the lake until a day with less wind. && $$ CAZ072-NVZ002-150300- /O.CON.KREV.LW.Y.0017.210314T2100Z-210315T0300Z/ Greater Lake Tahoe Area- Including the cities of South Lake Tahoe, Tahoe City, Truckee, Markleeville, Stateline, Glenbrook, and Incline Village 1120 AM PDT Sun Mar 14 2021 ...LAKE WIND ADVISORY REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO 8 PM PDT THIS EVENING FOR LAKE TAHOE... * CHANGES...None. * WHAT...Southwest winds 15 to 25 mph with gusts up to 45 mph expected. Waves 3 to 5 feet. * WHERE...Greater Lake Tahoe Area. * WHEN...From 2 PM this afternoon to 8 PM PDT this evening. * IMPACTS...Small boats, kayaks and paddle boards will be prone to capsizing and should remain off lake waters until conditions improve. PRECAUTIONARY/PREPAREDNESS ACTIONS... Check lake conditions before heading out and be prepared for a sudden increase in winds and wave heights. Consider postponing boating activities on the lake until a day with less wind. && $$ For more information from the National Weather Service visit http://weather.gov/rev
777 WWUS75 KREV 150304 NPWREV URGENT - WEATHER MESSAGE National Weather Service Reno NV 804 PM PDT Sun Mar 14 2021 CAZ072-NVZ002-150415- /O.EXP.KREV.LW.Y.0017.000000T0000Z-210315T0300Z/ Greater Lake Tahoe Area- Including the cities of South Lake Tahoe, Tahoe City, Truckee, Markleeville, Stateline, Glenbrook, and Incline Village 804 PM PDT Sun Mar 14 2021 ...LAKE WIND ADVISORY HAS EXPIRED... Hazardous boating conditions will persist through Monday evening. The winter weather advisory for the Lake Tahoe basin covers this hazard. $$ NVZ004-160315- /O.CON.KREV.LW.Y.0018.210315T1200Z-210316T0600Z/ Western Nevada Basin and Range including Pyramid Lake- Including the cities of Fernley, Fallon, Lovelock, Silver Springs, Nixon, and Imlay 804 PM PDT Sun Mar 14 2021 ...LAKE WIND ADVISORY REMAINS IN EFFECT FROM 5 AM TO 11 PM PDT MONDAY FOR PYRAMID LAKE... * CHANGES...None. * WHAT...Northwest winds 15 to 20 mph with gusts up to 35 mph expected. Waves 2 to 4 feet. * WHERE...Western Nevada Basin and Range including Pyramid Lake. * WHEN...From 5 AM to 11 PM PDT Monday. * IMPACTS...Small boats, kayaks and paddle boards will be prone to capsizing and should remain off lake waters until conditions improve. PRECAUTIONARY/PREPAREDNESS ACTIONS... Check lake conditions before heading out and be prepared for a sudden increase in winds and wave heights. Consider postponing boating activities on the lake until a day with less wind. && $$ For more information from the National Weather Service visit http://weather.gov/rev
What forecasters said that day
The local office's own words before this lake wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this lake wind advisory went out at Mar 14, 3:15 AM PDT, 36 minutes earlier.
Area forecast discussion, Mar 14, 3:15 AM PDT, 36 minutes before
Area Forecast Discussion
National Weather Service Reno NV
315 AM PDT Sun Mar 14 2021
.SYNOPSIS...
Spring conditions will give way to a cold low pressure system
tonight and Monday. Be prepared for winter driving conditions with
some travel impacts for the Monday morning commute, especially in
the Sierra. Additional snow is possible for Pershing, Churchill,
and Mineral counties Monday evening. Spring conditions will
return by the middle of the week ahead of another potential storm
system late week.
&&
.SHORT TERM...
Updates made this forecast cycle:
*Upgraded Winter Storm Watch to Winter Weather Advisory for
northeast California, Tahoe Basin, and Alpine and Mono counties.
*Issued Lake Wind Advisory for Lake Tahoe for this afternoon.
*Increased POPs/snow amounts across Pershing, Churchill, and
Mineral counties for Monday evening.
Tranquil conditions out there this morning with little to no wind
and a clear sky as high pressure remains in place. Current
temperatures are a few degrees above average lows, but should
continue to decrease within the next few hours, especially for
valley locations thanks to inversions.
Another Spring-like day is in store for today with daytime
temperatures in the upper 50s, low 60s across western Nevada and
northeast California and upper 40s, low 50s for the Sierra.
Conditions begin to worsen by the afternoon hours with increasing
mid to high-level cloud cover and a pick up in southwest winds
signaling incoming low pressure from the west-northwest. Main
impacts from the gusty winds and snow will take place this
evening through Monday.
Winds: Still looking gusty across the region from the southwest
with winds beginning later this afternoon and peaking in intensity
overnight. The majority of the ECMWF wind gust ensemble members
continue to be in the 30-40 mph range for western Nevada and a tad
higher for locations in the Sierra. Nothing too significant is
expected during this time with upper-level jet support lacking and
focused more for southern California/Nevada. Winds will likely
decouple overnight into Monday morning for the western Nevada
valleys, but will continue to be gusty for our Sierra zones,
including the Tahoe Basin and Mono County during this time. Ridge
winds of up to 90 mph are anticipated tonight as the system's cold
front pushes through. Post-frontal, northwest winds will follow
on Monday with the strongest gusts expected across western Nevada
and southern Mono County.
Snow: A mostly all-snow event is still looking good for the Sierra as
this storm will usher in cold air from the northwest rather
quickly. According to the recent NAM 3km, HREF, and HRRR, snowfall
looks to begin a few hours later than anticipated at first. High-
res guidance consensus has snow beginning after 8 pm tonight for
Lassen-Plumas counties as well as the Tahoe Basin into Alpine
County extending coverage into Mono County after 11 pm. As stated
previously, this storm looks to push through the region rather
quickly resulting in conditions deteriorating rapidly overnight.
Snowfall rates could be intense with the front tonight into early
Monday morning mainly along the Sierra crest and into the Tahoe
Basin and Alpine County with 1-2 in/hr possible according to the
HREF. Intensity decreases just before sunrise on Monday with
snowfall chances extending into western Nevada at this time. Much
of western Nevada will likely be shadowed out tonight with best
chances for snow early Monday morning along the FROPA and
continuing with post-frontal showers for most of the day. Pellet
showers with a rumble of thunder is still on the table for Monday
afternoon as conditions will be unstable under the cold pool of
the upper-level low. High-res models also continues to show a
deformation band of snow developing from Mineral to Pershing
counties Monday evening as the low pulls away towards the east.
Because of this consistency in the models, POPs and snow totals
have been increased for these areas.
Temperatures: Cold on Monday. How cold you ask? How does 15-20
degrees below average for mid-March sound during the day? MOS
guidance has the Reno Airport barely reaching in the low 40s,
however given the time of year and the more direct sun angle,
temperatures should reach a degree or two above model guidance.
Temperatures rebound on Tuesday, about 5-10 degrees below average.
Conditions improve overall on Tuesday as shortwave ridging begins
to build back in from the west. -LaGuardia
.LONG TERM...Wednesday through next weekend...
A shortwave ridge will be in place Wednesday, shifting east
Thursday, ahead of the next trough dropping south off the Pacific
Northwest coast. There is generally good agreement among the
ECMWF/GFS means on this part of the long term. Temperatures will
rise to near normal with light winds Wednesday followed by slightly
above normal daytime readings and a slight uptick in southwest flow
aloft Thursday. A few showers may reach northeast CA Thursday
afternoon, but the bulk of these two days will remain dry.
Friday into the weekend will see a return to cooler and unsettled
weather of some flavor as many of the ensembles and clusters support
the large synoptic scale trough advancing eastward. Taking a look at
the 00Z GFS/ECMWF deterministic scenarios, each show a close system
over the central/southern Rockies by early next week, but vary on
the details as the trough advances from the east Pacific to the
Rockies. Current blended models favor a weak lead shortwave Thursday
night-Saturday morning followed by a stronger front Sunday-Monday.
However, there is enough model spread during this period among
sensible weather elements to keep confidence below average in the
day to day details. So general chances for mountain snow and valley
rain/snow with temperatures returning to slightly below seasonal
averages by Sunday. As we get closer and confidence in details
increases, we can elaborate more on potential periods of stronger
winds and heavier, more widespread bursts of precipitation. Hohmann
&&
.AVIATION...
VFR conditions this morning then low visibility and ceiling
impacts from a winter storm this evening through Monday.
Increasing southwest winds, mountain waves, and LLWS should kick
in later this afternoon with strongest winds/turbulence ending by
12-18z Monday. Breezy northwest winds remain for Monday.
Snow will reach northeast California and Tahoe terminals by 03-06Z
this evening, and KMMH after 06Z. There is a 50% chance for >4
inches of snow accumulation on the KTVL/KTRK runways and a 90%
chance for >0.1 inches. For KMMH, a 30% chance for >4 inches on
the runway and a 85% chance for >0.1 inches. Snow/pellet showers
will persist through Monday afternoon.
Across western Nevada terminals (RNO, CXP, MEV) best shot at snow
is along a frontal boundary early Monday morning with anywhere
from a dusting to 2-3 inches possible. LOL, NFL and perhaps HTH
may get two rounds of snow out of this system. The first Monday
morning along the cold front and a second as a another band of
moisture wraps into the low Monday evening into Monday night.
Conditions improve to VFR with lighter winds on Tuesday remaining
that way through mid-week. -LaGuardia/Brong
&&
.REV Watches/Warnings/Advisories...
NV...Lake Wind Advisory from 2 PM this afternoon to 8 PM PDT this
evening for Lake Tahoe in NVZ002.
Winter Weather Advisory from 8 PM this evening to 5 PM PDT
Monday NVZ002.
CA...Winter Weather Advisory from 8 PM this evening to 5 PM PDT
Monday above 4500 feet in CAZ071.
Winter Weather Advisory from 11 PM this evening to 5 PM PDT
Monday CAZ073.
Lake Wind Advisory from 2 PM this afternoon to 8 PM PDT this
evening for Lake Tahoe in CAZ072.
Winter Weather Advisory from 8 PM this evening to 5 PM PDT
Monday CAZ072.
&&
For more information from the National Weather Service visit...
http://weather.gov/renoThe office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 14, 3:32 AM PDT | Winter Weather Advisory | REV | Alpine, El Dorado, Lassen, Modoc, Mono, Nevada and 3 more | 37 hr |
| Mar 14, 11:20 AM PDT | Lake Wind Advisory | REV | Alpine, El Dorado, Nevada, Placer | 33 hr |
Nearby
Lake Wind Advisories in California, 2021Lake Wind Advisories in Nevada, 2021Every lake wind advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.